Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 36, NWS Austin/San Antonio, TX

August 13, 200612 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Aug 13, 2006, 4:02 AM CDT for 12 counties in Texas. It took effect at Aug 13, 2006, 3:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2006, 4:02 AM CDT (09:02 UTC)
In effect from
Aug 13, 2006, 3:00 PM CDT
Expired
Aug 13, 2006, 9:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 130902
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 AM CDT SUN AUG 13 2006

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR MUCH
OF THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND WINTER GARDEN...

.A TIGHT PRESSURE GRADIENT ACROSS CENTRAL TEXAS TODAY AS A SHORT
WAVE TROUGH IN THE WESTERLIES PASSES NORTH OF THE AREA INCREASING
THE 20 FOOT WINDS TO NEAR 15 MPH. LACK OF MOISTURE IN THE LOWER
LEVELS WILL AGAIN BE THE CATALYST FOR MINIMUM HUMIDITIES FALLING
TO NEAR OR JUST BELOW 25 PERCENT.

TXZ183>187-202-203-217-218-228-131715-
/O.UPG.KEWX.FW.A.0023.060813T2100Z-060814T0200Z/
/O.NEW.KEWX.FW.W.0036.060813T2000Z-060814T0200Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MAVERICK-ZAVALA-
DIMMIT-
402 AM CDT SUN AUG 13 2006

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

20 FOOT WINDS REACHING 15 MPH TODAY...COUPLED WITH LOW RELATIVE
HUMIDITIES...WILL CREATE A FIRE DANGER FOR THE EDWARDS PLATEAU...
WINTER GARDEN AND WESTERN PORTIONS OF THE HILL COUNTRY DURING THE
MID AFTERNOON TO EVENING HOURS. AFTER SUNSET...HUMIDITIES WILL
RISE ABOVE 25 PERCENT. HOWEVER... 20 FOOT WINDS WILL REMAIN NEAR
15 MPH UNTIL MIDNIGHT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ204-219-131715-
/O.NEW.KEWX.FW.W.0036.060813T2000Z-060814T0200Z/
MEDINA-FRIO-
402 AM CDT SUN AUG 13 2006

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING. 

20 FOOT WINDS REACHING 15 MPH TODAY...COUPLED WITH LOW RELATIVE
HUMIDITIES TO NEAR 25 PERCENT...WILL CREATE A FIRE DANGER FOR THE
WINTER GARDEN AND WESTERN PORTIONS OF THE HILL COUNTRY DURING THE
MID AFTERNOON TO LATE EVENING HOURS. AFTER SUNSET...HUMIDITIES
WILL RISE ABOVE 25 PERCENT. HOWEVER...20 FOOT WINDS WILL REMAIN
NEAR 15 MPH UNTIL MIDNIGHT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 131709
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT SUN AUG 13 2006

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR MUCH
OF THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND WINTER GARDEN...

.A TIGHT PRESSURE GRADIENT ACROSS CENTRAL TEXAS HAS INCREASED THE
20 FOOT WINDS TO NEAR 15 MPH. RISING TEMPERATURES AND FALLING
DEWPOINTS WILL AGAIN BRING MINIMUM HUMIDITIES DOWN TO 25 PERCENT
OR LESS. 

TXZ183>187-202>204-217>219-228-140200-
/O.CON.KEWX.FW.W.0036.060813T2000Z-060814T0200Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-
ZAVALA-FRIO-DIMMIT-
1209 PM CDT SUN AUG 13 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING. 

20 FOOT WINDS NEAR 15 MPH...COUPLED WITH LOW RELATIVE
HUMIDITIES...WILL CREATE A FIRE DANGER FOR THE EDWARDS PLATEAU...
WINTER GARDEN AND WESTERN PORTIONS OF THE HILL COUNTRY DURING THE
MID AFTERNOON TO EVENING HOURS. AFTER SUNSET...HUMIDITIES WILL
RISE ABOVE 25 PERCENT. HOWEVER... 20 FOOT WINDS WILL REMAIN NEAR
15 MPH UNTIL MIDNIGHT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 13, 3:43 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 13, 3:43 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 AM CDT SUN AUG 13 2006

.FIRE WEATHER...
DECIDED TO ADD MEDINA AND FRIO COUNTIES TO THE RED FLAG WARNING
AS WINDS AND HUMIDITIES WILL BE NEAR CRITERIA THIS AFTERNOON.

&&

.PREV DISCUSSION... (ISSUED 242 AM CDT SUN AUG 13 2006)

DISCUSSION...
DESPITE THE UPPER LOW MOVING SLOWLY NW NEAR THE RIO GRANDE...THE
BROAD UPPER RIDGE OVER THE EAST CENTRAL CONUS/NW GULF WILL REMAIN THE
DOMINATE FEATURE FOR THE NEXT SEVERAL DAYS AND LIKELY INTO THE
MIDDLE OF THE WEEK. OTHER THAN ISOLATED CONVECTION OVER THE FAR
WESTERN CWA WITH THE UPPER LOW AND A FEW SEA BREEZE SHOWERS OVER
THE COASTAL PRAIRIES. NOT RELIEF IN THE SHORT TERM FROM THE ABOVE
NORMAL MAX TEMPERATURES ALTHOUGH AND INCREASE IN HIGH LEVEL CLOUDS
WITH THE UPPER LOW COULD KNOCK OFF A DEGREE OR TWO. WILL CONTINUE
TO STICK CLOSER TO PERSISTENCE RATHER THAN THE COOL BIASED GFS
MOS.

TOWARD THE LATER PART OF THE COMING WEEK HOWEVER...THERE APPEARS
TO BE SOME GOOD POTENTIAL FOR INCREASED RAIN CHANCES AND POSSIBLY
A RETURN TO NEAR NORMAL MAX TEMPERATURES. A DEEP TROPICAL EASTERLY
FLOW DEVELOPS ACROSS THE NORTHERN GULF INTO SOUTH TX WHICH WILL
ALLOW FOR A SERIES OF TROPICAL WAVES LATE IN THE WEEK AND INTO THE
WEEKEND. FOR NOW WILL GO WITH LOW CHC POPS OVER THE COASTAL PLAINS
AND SLIGHT CHANCE TO ISOLATED OVER THE CENTRAL AND WESTERN CWA
STARTING ON FRIDAY AND THRU THE WEEKEND.

FIRE WEATHER...
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE
WESTERN CWA THIS AFTERNOON AND EARLY EVENING AS A BRISK LOW LEVEL
PRESSURE GRADIENT TO CONTINUE WITH RH VALUES LOWERING TO NEAR 25
PERCENT. SOME RELAXING FOR THE PRESSURE GRADIENT TO OCCUR BY
MONDAY BUT WILL CONTINUE TO MENTION APPROACHING RED FLAG CRITERIA
DUE TO THE HUMIDITIES.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 3 PM SUNDAY TO 9 PM SUNDAY FOR THE FOLLOWING
COUNTIES: BANDERA... DIMMIT... EDWARDS... FRIO... KERR... KINNEY...
MAVERICK... MEDINA... REAL... UVALDE... VAL VERDE... AND ZAVALA.

&&

01/03
Hazardous weather outlook, Aug 12, 7:53 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SAT AUG 12 2006

TXZ171>173-183>194-202>209-217>225-228-131100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
753 PM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT SUNDAY FOR KERR...BANDERA...
REAL...EDWARDS...UVALDE...DIMMIT...ZAVALA...MAVERICK...KINNEY...
AND VAL VERDE COUNTIES. THIS IS FOR A COMBINATION OF RELATIVE
HUMIDITIES AROUND 25 PERCENT AND SOUTHEAST WINDS NEAR 15 MPH
DURING THE LATE AFTERNOON INTO THE EARLY EVENING HOURS.

THE FIRE WEATHER WATCH MAY HAVE TO BE EXTENDED INTO MONDAY FOR
VAL VERDE COUNTY DUE TO LOW RELATIVE HUMIDITIES AND BREEZY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.